Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 201, NWS Goodland, KS

June 26, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2016, 7:00 PM MDT for Yuma County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2016, 7:00 PM MDT (01:00 UTC)
Expired
Jun 26, 2016, 7:32 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3703 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS53 KGLD 270100
SVRGLD
COC125-270145-
/O.NEW.KGLD.SV.W.0201.160627T0100Z-160627T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN JUN 26 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 745 PM MDT

* AT 659 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
  OF HIGHLAND CENTER...OR 12 MILES SOUTHWEST OF HOLYOKE...MOVING
  SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAUNETA.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 255 AND 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4044 10227 4025 10205 4024 10205 4021 10248
      4044 10260
TIME...MOT...LOC 0059Z 320DEG 16KT 4046 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
1 follow-up statement
608 
WWUS53 KGLD 270132
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT SUN JUN 26 2016

COC125-270142-
/O.CAN.KGLD.SV.W.0201.000000T0000Z-160627T0145Z/
YUMA CO-
732 PM MDT SUN JUN 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4044 10227 4025 10205 4024 10205 4021 10248
      4044 10260
TIME...MOT...LOC 0130Z 320DEG 16KT 4035 10236 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:32 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 26, 5:32 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
532 PM MDT SUN JUN 26 2016

.SHORT TERM...(This evening through Monday)
Issued at 220 PM MDT Sun Jun 26 2016

Main forecast issues will be chances of thunderstorms and severe
weather through tomorrow. Satellite showing a nearly flat flow over
the northern portion of the country and a broad ridge with embedded
shortwave details.

Not sure how tonight is going to pan out. Currently having cumulus
field develop over northern half of the area with the best
development along the Kansas and Nebraska border. Morning convection
laid down an outflow boundary currently over/near the northeastern
portion of the area. This is in addition to a weak surface trough
that was draped over the southeastern portion of the area. However,
that appears to have moved south a little or washed out.

Shear zone/weak shortwave that was near/over the eastern portion of
the area has moved east a little with the deepest moisture
associated with it. So despite the best moisture and instability it
has the least amount of lift. To account for this area will have a
slight chance through mid evening.

The more substantial area of thunderstorms will be over the northern
and western portion with the models not completely agreeing on where.
Weaker shortwave and surface trough are near or approaching this
area. The main lift from these looks to be over the northern and
western sections into the middle of the night. Kept the general idea
the overnight shift had and made adjustments on timing. With high
bases and Dcape values would expect that we could get damaging winds.

Looks to be an interesting/active weather day tomorrow. Mid level
ridge shifts further south and west bringing to the area stronger
but still weaker northwest flow aloft. A shortwave trough approaches
the area from the northwest. Not sure about the surface pattern. It
looks like the old front stays to the south and west of the area due
to a stronger lee trough. It appears that another front is also
coming down at the same time. However you slice it looks to have
easterly surface flow under northwest flow aloft.

Models generate a cluster of thunderstorms but models differ but
differ on onset and locations affected initially although the
certainty of getting not only getting thunderstorms and severe
weather appears pretty high due to the amount of shear and
instability. At this time will have rather high chance with severe
wording in the forecast.

.LONG TERM...(Monday night through Sunday)
Issued at 121 PM MDT Sun Jun 26 2016

Thunderstorms will be sliding southeast across the area Monday
night associated with a shortwave trough coming out of the central
Rockies. Best chances will be in the southeastern part of the area
in the evening becoming scattered and mainly south of Interstate
70 after midnight.

The upper pattern changes very little the rest of the upcoming
week. A ridge will be centered near the Four Corners and trough
near the Great Lakes with northwest flow aloft over the central
plains. Embedded weak shortwave troughs will result in daily
thunderstorm chances. Latest model output suggest heavy rain
possible late Tuesday night/early Wednesday morning across eastern
areas (east of Highway 25) and again on Thursday night, but across
western and southern areas. Pops have increased substantially
during those time periods. A subtle pattern change over the
weekend to more of a zonal flow aloft as the ridge in the west
weakens and the axis moves into the central plains may result in
a decrease in coverage of storms during that time. Temperatures
will be near to slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 532 PM MDT Sun Jun 26 2016

Conditions...VFR...with scattered mid/high clouds.

Precip/Wx....None at this time. Thunderstorms may develop in the
vicinity later tonight for both sites that may require further
updates. the time frame for possibility will range from approx
02z-09z Monday. Low confidence at this time to add in anything in
lower category for now for visibility...etc.

Winds........For KGLD...SSE around 10 kts w/ gusts to 20 kts thru
0230z Monday. By 12z Monday...ESE around 10 kts. For KMCK...SE around
10 kts thru 09z Monday...then Light/Variable thru 14z Monday
before becoming E around 10 kts.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...024
AVIATION...JN
Hazardous weather outlook, Jun 26, 10:42 AM MDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT SUN JUN 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1042 AM MDT SUN JUN 26 2016 /1142 AM CDT SUN JUN 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF A LINE FROM
NORTON TO TRIBUNE. A FEW STORMS COULD BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN
COLORADO THIS AFTERNOON AND MOVE INTO PORTIONS OF NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. THIS AREA WILL HAVE A
BETTER CHANCE FOR SEVERE THUNDERSTORMS TO OCCUR. FOR LOCATIONS
ALONG AND NORTH OF A LINE FROM COLBY TO FLAGER...SOME OF THESE
STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT RISK OF THUNDERSTORMS ACROSS MOST OF THE AREA
MONDAY AFTERNOON AND EVENING AND AGAIN ON TUESDAY LATE AFTERNOON
AND EVENING. LARGE HAIL AND AND DAMAGING WINDS ARE POSSIBLE WITH
SOME OF THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:34 PM MDTSpecial Weather StatementGLDPhillips26 min
Jun 26, 7:53 PM MDTSevere Thunderstorm WarningGLDYuma37 min
Jun 26, 8:24 PM MDTSevere Thunderstorm WarningGLDYuma16 min
Jun 26, 8:42 PM MDTSpecial Weather StatementGLDYuma48 min
Jun 26, 11:39 PM MDTSpecial Weather StatementGLDYuma36 min
Jun 27, 8:07 AM MDTSpecial Weather StatementGLDPhillips23 min
Jun 27, 11:56 AM MDTSpecial Weather StatementGLDYuma34 min
Jun 27, 12:14 PM MDTSevere Thunderstorm WarningGLDYuma31 min
Jun 27, 12:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Jun 27, 12:48 PM MDTSevere Thunderstorm WarningGLDKit Carson42 min
Jun 27, 1:26 PM MDTSevere Thunderstorm WarningGLDKit Carson49 min
Jun 27, 2:06 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson39 min
Jun 27, 2:12 PM MDTSpecial Weather StatementGLDKit Carson33 min
Jun 27, 2:19 PM MDTSpecial Weather StatementGLDKit Carson11 min
Jun 27, 2:27 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Jun 27, 2:47 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson43 min
Jun 27, 3:07 PM MDTSpecial Weather StatementGLDKit Carson8 min
Jun 27, 3:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
Jun 27, 4:02 PM MDTSevere Thunderstorm WarningGLDYuma29 min
Jun 27, 4:11 PM MDTSpecial Weather StatementGLDKit Carson34 min
Jun 27, 5:31 PM MDTSevere Thunderstorm WarningGLDYuma59 min
Jun 27, 5:47 PM MDTTornado WarningGLDYuma28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.